Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Anyone suffered tiredness on Omeprazole and Ranitidine or similar?

(18 Posts)
sufferingicecakes Mon 20-Mar-17 14:55:22

I have recently suffered bad reflux/oesophagitis and internal bleeding. The latest potential diagnosis is hiatus hernia although I am yet to have an endoscopy.

20 mg Omeprazole plus 300 Ranitidine and Gaviscon advanced in the evening seem to keep symptoms at bay most days but I have been suffering from extreme tiredness. I think it is both drugs that do this because for a while I was on just Ranitidine twice a day and I was still a zombie until I cut it down to once a day, but I still had the symptoms.

I feel I cannot continue like this and it looks as if I am on these or similar for life. Has anyone else had these symptoms and managed to switch to something similar and been OK?

I did not get anywhere when I tried to discuss with the GP - he just said there were not really any alternatives - but I know this is not the case.

Opinions welcome.

wfrances Mon 20-Mar-17 15:14:57

i cant take omeprazole ,terrible side effects
dizziness , hair fell out , tummy pain , and severe bloating and nausea.
but i don't get any side effects at all from 300 ranitidine but it doesnt work , i still get severe nausea ,reflux and esophagitis.
i take cyclizine for the nausea ,ranitidine ,peptac and gaviscon .
the surgeon thinks as nothing is working he will have to operate as it causes bleeding , inability to swallow ,dehydration and asthma attacks.

Someone22 Mon 20-Mar-17 15:24:17

I suffer terribly with acid reflux. Did you know that the effectiveness of Ranitidine wears off? It's not as good at controlling your reflux as a Proton Pump Inhibitor (PPI). There are a good few PPIs to choose from and you should be able to find one that suits you. I've been on most of them but Lansoprazole works best for me with the fewest side effects. To control my reflux I take 60mg in the morning and 60mg in the evening.

To get the best results you should take a PPI between 30 minutes and an hour before eating. This is really important. You should also avoid taking any antacid drugs such as Gaviscon, within an hour of taking your PPI. To be honest, if you find a PPI that works you shouldn't need Ranitidine or Gaviscon.

Have you tried lifestyle changes? Avoid alcohol and cigarettes. Try and work out trigger foods such as high fat, onions, tomatoes, chocolate, spicy foods and caffeine and carbonated drinks.

Lose weight if you need to, Don't wear tight clothing, eat smaller meals, prop up the head of your bed, eat earlier in the evening.

I hope you soon feel better and that the endoscopy goes ok. Incidentally, I've had two endoscopies and my advice is to have the throat sedation and as much sedative as they can give you.

sufferingicecakes Mon 20-Mar-17 18:07:15

wfrances yes, I already suffer with hair loss, so that is why I do not want to up my dose of omeprazole. Aghh..... you have bleeding too. Did your GP automatically refer you to a surgeon, or did you have to ask?
I take it you have a hiatus hernia too?

*Someone22 thanks for the advice. Omeprazole does control the reflux but I am really reluctant to up the dose, that is why I use give Ranitidine in the evening. I have risk factors for osteoporosis and do not fancy taking it long term. I think I will ask the GP for Lansoprazole and see if I get on better with it. All those foods you listed are a trigger for me - so really, eating is not much fun. I was planning a 'dry' january but now it is turning into 'dry' rest of life. I keep hearing about the sedation being poor on the NHS as they are reluctant to give you much. Were you very aware? Do you have a hernia too? Have you considered/been offered an op?

bilbodog Mon 20-Mar-17 18:28:36

I had an endoscopy with no sedation and would do it again. It is unpleasant and you will gag but apparently sedated people also gag just may not be so aware or remember. I found being able to watch the camera helped take my mind off it and was relieved when it finished. You can have an operation to stop the hernia causing problems - have you spoken to your gp about this?

sufferingicecakes Mon 20-Mar-17 19:02:10

bilbodog thanks. My GP said unless the hernia was very bad they would not operate. But I would like the op rather than take drugs for life. The NICE guidelines seem to indicate that you can have an op if you want, but maybe I have misinterpreted that. Have you had an op? I have to say, I do not feel up to an endoscopy without sedation at the moment but I hear what you are saying.

Someone22 Mon 20-Mar-17 19:24:16

The first endoscopy I had was OK. I can't remember much about it. The second was horrendous, as I didn't have enough sedation. I have a very strong gag reflex.

I've had the surgery and to be honest I regret it. I still get acid reflux and I still have to take medication, so no improvement. The other draw back is that I cannot physically vomit. I had my gallbladder out last year and felt very sick afterwards. I dry heaved and it was truly awful.

That's just me though. If you really want the surgery I would advise you to investigate thoroughly how effective it is and what after effects you can suffer.

sunshinesupermum Mon 20-Mar-17 20:01:16

I was recommended not to have surgery for my hiatus hernia.
I was sedated for my endoscopy thankfully.

I didn't know that omeprazole was a problem long term for osteoporosis? I have osteopenia and am due a scan soon to see if it's got worse over past three years since last one.

Someone22 Mon 20-Mar-17 20:14:15

It's not just Omeprazole, it's all the Proton Pump Inhibitors.

www.medscape.com/viewarticle/820136_2

sufferingicecakes Mon 20-Mar-17 20:22:24

Crikey someone22 that is not good. My understanding is that 85% of operations are now successful with no further need for meds. Was this done on the NHS and recommended by your GP? I notice that your meds are still quite high, yet it was clearly overtightened if you are unable to vomit.

I suppose the difficulty is getting hold of reliable stats of the consultant who is operating on you. I was told by a consultant that no-one tells the truth about their operating stats and I was asking him about death rates for gall bladder surgery - mine will need to come out at some time too! I will do lots of research for sure!

Someone22 Mon 20-Mar-17 20:37:30

Perhaps I was just unlucky buy my surgeon was very experienced. I guess they have to leave enough slack so you can still swallow your food but for me that's enough to allow the acid to come up.

wfrances Mon 20-Mar-17 21:05:22

no i dont have a hernia , my stomach valves don't close , and i have severe bile reflux.
i try to sleep upright but sometimes i wake up choking and find ive managed to slip down the bed ,that's when the damage occurs.
the gp referred me to an upper gi surgeon after 6 months of worsening symptoms , who has done 2 x endoscopes , barium swallow , and stomach ct scan .
the operation is called a fundoplication.

watfordmummy Mon 20-Mar-17 21:29:14

I've had op too, and although don't suffer from reflux often I can suffer if I eat the wrong thing/too much. The pain is horrendous and as previously said can't be sick - so just think about a hangover with no relief from being sick!!

I don't regret op as was on around 6 different types of meds a day before and had cut everything out of diet. It's not pleasant, and I don't think people appreciate how sore reflux is.

Good luck xx

watfordmummy Mon 20-Mar-17 21:30:23

That's the op I had, I'd got to the point that my vocal cords were being affected by the acid!

SafeToCross Mon 20-Mar-17 21:35:12

I take ranitadine daily and it doesn't affect me like that. But I didn't know about the effect on calcium absorption sad which is bad because I can't really eat dairy. Glad I saw this.

FeelingSmurfy Mon 20-Mar-17 22:09:47

Interesting, I'm on both of those at same dose as op, and I have chronic fatigue. I wonder whether they are contributing to it

sadie9 Mon 20-Mar-17 22:36:00

I am on the Omeprazole 20mg and don't have tiredness nor hair falling out etc. I did notice that side effects differ depending on which brand of omeprazole I took. I am on the Losec and don't have side effects.

sufferingicecakes Mon 20-Mar-17 22:47:47

feelingsmurfy whilst fatigue is not listed as a side effect on the leaflets with the packet, there is definitely a significant percentage of people who suffer whilst taking these. Some say it is due to iron deficiency due to absorption problems on these meds but my iron is fine and I felt the effects immediately. As for me it is both drugs, I am not convinced I would find one that did not have this effect.

safetocross - I thought it was just the PPIs that could lead to absorption problems? I thought Ranitidine was generally 'safer'?

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now